Alert archive / New York / Red Flag Warnings in 2024
Red Flag Warning 2, NWS New York, NY
NWS New York, NY issued this red flag warning at Oct 25, 2024, 7:03 PM EDT for 4 counties in Connecticut; 11 counties in New York; 5 counties in New Jersey. It took effect at Oct 26, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2024, 7:03 PM EDT (23:03 UTC)
- In effect from
- Oct 26, 2024, 8:00 AM EDT
- Expired
- Oct 26, 2024, 7:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WWUS81 KOKX 252303 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 703 PM EDT Fri Oct 25 2024 CTZ005>012-262300- /O.NEW.KOKX.FW.W.0002.241026T1200Z-241026T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 703 PM EDT Fri Oct 25 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT SATURDAY FOR SOUTHERN CONNECTICUT... The National Weather Service in Upton has issued a Red Flag Warning, which is in effect from 8 AM to 7 PM EDT Saturday. * AFFECTED AREA...Fairfield, New Haven, Middlesex, and New London Counties. * TIMING...From 8 AM to 7 PM EDT Saturday. * WINDS...Northwest 10 to 15 mph with gusts 25 to 30 mph. * RELATIVE HUMIDITY...As low as 30 percent. * TEMPERATURES...Lower and mid 60s. * IMPACTS...Rapid fire spread if ignition occurs. * KBDI...Keetch Byram Drought Index between 300 and 400. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
2 follow-up statements
279 WWUS81 KOKX 260716 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 316 AM EDT Sat Oct 26 2024 CTZ005>012-262015- /O.CON.KOKX.FW.W.0002.241026T1200Z-241026T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 316 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR Southern Connecticut... * AFFECTED AREA...Fairfield, New Haven, Middlesex, and New London Counties. * TIMING...From 8 AM this morning to 7 PM EDT this evening. * WINDS...Northwest 10 to 15 mph with gusts 25 to 30 mph. * RELATIVE HUMIDITY...As low as 30 percent. * TEMPERATURES...Lower and mid 60s. * IMPACTS...Rapid fire spread if ignition occurs. * KBDI...Keetch Byram Drought Index between 300 and 400. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
477 WWUS81 KOKX 261439 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 1039 AM EDT Sat Oct 26 2024 NYZ211>213-262300- /O.EXA.KOKX.FW.W.0002.000000T0000Z-241026T2300Z/ Lower Hudson Valley-New York City-Long Island- 1039 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR THE LOWER HUDSON VALLEY...NEW YORK CITY...AND LONG ISLAND... The National Weather Service in Upton has issued a Red Flag Warning, which is in effect until 7 PM EDT this evening. * AFFECTED AREA...Lower Hudson Valley, New York City and Long Island. * TIMING...Until 7 PM EDT this evening. * WINDS...Northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 26 percent. * TEMPERATURES...Mainly in the lower to upper 60s. * LIGHTNING...None. * IMPACTS...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ NJZ002-004-006-103>108-262300- /O.EXA.KOKX.FW.W.0002.000000T0000Z-241026T2300Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 1039 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR NORTHEAST NEW JERSEY... The National Weather Service in Upton has issued a Red Flag Warning, which is in effect until 7 PM EDT this evening. * AFFECTED AREA...Western Passaic, Eastern Passaic, Hudson, Western Bergen, Eastern Bergen, Western Essex, Eastern Essex, Western Union and Eastern Union. * TIMING...Until 7 PM EDT this evening. * WINDS...Northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...Mainly in the lower to upper 60s. * LIGHTNING...None. * IMPACTS...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ CTZ005>012-262300- /O.CON.KOKX.FW.W.0002.000000T0000Z-241026T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 1039 AM EDT Sat Oct 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR SOUTHERN CONNECTICUT... * AFFECTED AREA...Northern Fairfield, Northern New Haven, Northern Middlesex, Northern New London, Southern Fairfield, Southern New Haven, Southern Middlesex and Southern New London. * TIMING...Until 7 PM EDT this evening. * WINDS...Northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...Low to mid 60s. * LIGHTNING...None. * IMPACTS...Rapid fire spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Oct 25, 3:55 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Oct 25, 3:55 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
355 PM EDT Fri Oct 25 2024
.SYNOPSIS...
High pressure across the area drifts offshore tonight as a wave of
low pressure and a cold front approach. The cold front moves
through the area during the early morning hours Saturday. Another
large area of high pressure then builds in Saturday and Sunday.
A back door cold front will move through from the north late
Sunday night into Monday morning, with high pressure building in
its wake out of eastern Canada Monday into Tuesday. The front
will lift back to the north as a warm front Tuesday night as the
high sets up off the Southeast coast. A weakening cold front
should pass through on Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
High pressure over the region weakens and drifts south and east
as a weak wave of low pressure and cold front moving through
the eastern Great Lakes approaches through tonight, moving
through the area late tonight into early Saturday morning. This
system is expect to move through dry as little moisture is
available, with weak forcing. The upper ridge axis has moved
offshore with a weak shortwave moving into and through the
region late tonight. After temperatures initially fall this
evening, temperatures will be slower to decline late this
evening into late tonight with weak warm advection and increased
cloud cover. Overnight lows will be just above normal. Cold
advection then sets up toward 12Z with the surface cold front
passage.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Despite the cold front, temperatures will not be that much
cooler than Friday, with highs a few degrees above normal.
However, a gusty northwest flow develops early in the morning,
with gusts 20 to 30 miles per hour. Low relative humidity and
gusty winds will also elevate the spread of wildfires. See Fire
Weather section below.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will build from the west on Sunday beneath weakly
cyclonic flow aloft courtesy of a broad upper trough and closed low
over ern Canada. A shortwave trough digging into the base of the
longer wave feature will push a back door cold front through late
Sunday night into Mon and maintain cool temps into Mon night, with
some frost inland each late night/early morning til then as high
pressure builds SE into the area. A return flow on Tue as the high
passes to the southeast should bring some moderation in temps back
to a few degrees above normal.
A significant warming trend expected for mid to late week as a warm
front passes to the north and a Bermuda high sets up off the SE
coast. High temps will be in the 70s from Wed through Fri, and may
approach 80 in spots in urban NE NJ and in some interior valley
spots.
Dry wx should continue through the period. An approaching front may
bring slight chance of a shower inland late Thu night. Latest ECMWF
looks a little more robust with fropa but its rainfall amts are sill
rather light, with less than 0.1 inch for most of the area.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
High pressure weakens over the area today. A cold front passes
through early Saturday morning, with high pressure building in
thereafter.
VFR through the TAF period.
Winds W-SW under 10 kt this afternoon with sea breezes and synoptic
flow. Light W-SW winds tonight, then winds shift to the NW around
12Z Saturday behind the cold front. Speeds increase during the day
Saturday with gusts around 25kt possible late morning through the
afternoon. Gusts could occasionally be a few kt higher.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of wind shift Saturday morning could be off by a few hours as
well as the start time of gusts.
Gusts could occasionally be a few kt higher than what the TAF shows.
OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
Saturday Afternoon: VFR. NW wind gusts around 25kt.
Sunday-Monday: VFR.
Tuesday-Wednesday: VFR. S wind gusts 15-20 kt possible.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Long period southeast swells continue across the ocean waters
with seas at marginal small craft levels. Seas may briefly fall
below 5 feet late tonight into early Saturday morning. However,
with the passage of a cold front early Saturday morning
northwest winds and gusts will increase, along with the ocean
seas, so have extended the advisory through Saturday night. On
the non ocean waters wind gusts are expected to reach SCA
levels Saturday morning, and continue into the early evening
Saturday on New York Harbor, and the remainder of the non ocean
waters into late Saturday night. And, a SCA has been issued for
these waters Saturday into Saturday night.
Mostly quiet from Sunday through Wed with high pressure generally in
control. Ocean seas may reach 5 ft E of Fire Island Inlet Wed
night as SW flow increases to near 20 kt.
&&
.FIRE WEATHER...
Conditions remain marginally favorable for wildfire spread into
early this evening, with relative humidity 25 to 35 percent,
with winds generally 5 to 10 mph. A Special Weather Statement
(SPS) remains in effect for NE NJ and S CT.
Dry weather continues through the weekend with relative
humidity lowering to around 30 percent Saturday across much of
the region, and 25 to 30 percent Sunday. Gusty NW winds of 20 to
30 MPH are expected behind a cold front Saturday. Winds will
be considerably weaker for Sunday and Monday with with afternoon
RH still low, 20-30% on Sunday and 25-35% on Mon.
&&
.HYDROLOGY...
The prolonged stretch of dry weather continues and there are no
hydrologic concerns.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 11 AM Saturday to 4 AM EDT Sunday
for ANZ331-332-335-340-345.
Small Craft Advisory from 11 AM to 8 PM EDT Saturday for
ANZ338.
Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353-355.
&&
SYNOPSIS...BG/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...BG
AVIATION...JT
MARINE...BG/MET
FIRE WEATHER...
HYDROLOGY...BG/METHazardous weather outlook, Oct 25, 9:19 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service New York NY 919 AM EDT Fri Oct 25 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-261000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 919 AM EDT Fri Oct 25 2024 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-261000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 919 AM EDT Fri Oct 25 2024 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Oct 25, 6:58 PM EDT, 5 minutes before
Special Weather Statement National Weather Service New York NY 658 PM EDT Fri Oct 25 2024 NJZ002-004-006-103>108-262300- Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 658 PM EDT Fri Oct 25 2024 ...ELEVATED RISK OF WILDFIRE SPREAD ON SATURDAY... An increased risk of fire spread will continue on Saturday. Northwest winds gusting to 25 to 30 mph, low relative humidity of 25 to 30 percent, and dry fuels will support the spread of any fires that ignite. Outdoor burning is strongly discouraged. Be sure to properly extinguish or dispose of any potential ignition sources, including smoking materials such as cigarette butts. Refer to the New Jersey Forest Fire Service web site for information on burn restrictions. NYZ067>075-078>081-176>179-262300- Orange-Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk- Southwest Suffolk-Southeast Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 658 PM EDT Fri Oct 25 2024 ...ELEVATED RISK OF WILDFIRE SPREAD ON SATURDAY... An increased risk of fire spread will continue on Saturday. Northwest winds gusting to 25 to 30 mph, low relative humidity of 30 to 40 percent, and dry fuels will support the spread of any fires that ignite. Outdoor burning is strongly discouraged. Be sure to properly extinguish or dispose of any potential ignition sources, including smoking materials such as cigarette butts. Refer to the New York State Department of Conservation web site for information on burn restrictions.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 3:22 PM EDT | Small Craft Advisory | OKX | 36 hr |
Nearby
Red Flag Warnings in New York, 2024Red Flag Warnings in New Jersey, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.